Texas, 2010

High Wind in Texas, March 5, 2010

March 5, 2010 · NWS MAF · 1 event in 1 county or zone

Increasing westerly flow aloft over the region resulted in a strong wind gust in the higher elevations of the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increasing westerly flow aloft over the region resulted in a strong wind gust in the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 5, 3:53 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Mar 5, 3:53 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 AM CST FRI MAR 5 2010

.DISCUSSION...
FLAT UPPER RIDGE WILL REMAIN ACROSS THE AREA TODAY RESULTING IN WARM
CONDITIONS WITH A FEW SHOWERS POSSIBLE.  HOWEVER AN APPROACHING
STRONG UPPER TROUGH ALONG THE WEST COAST THIS MORNING WILL BRING A
CHANGE IN THE WEATHER WITH A CHANCE OF STORMS ACROSS THE REGION THIS
WEEKEND.

ABUNDANT MID AND HIGH CLOUDS ACROSS THE AREA THIS MORNING HAS
SUPPRESSED STRATUS DEVELOPMENT... WHILE SOME LOW CLOUDS SEEN ON IR
SOUTHEAST OF THE AREA SPREADING INTO LOWER TRANS PECOS.  PREVIOUS
MODEL RUNS HAD KEPT THE EAST COVERED IN LOW CLOUDS MUCH OF THE DAY
WHICH LIMITED HEATING.  HOWEVER... LATEST RUNS PUSH WHAT LOW CLOUDS
DEVELOP TO THE EASTERN FRINGE OF THE AREA AS A SURFACE TROUGH SETS
UP ACROSS THE AREA AND A WEST TO SOUTHWEST WIND DEVELOPS WEST OF THE
TROUGH.  SINCE EXPECTING MORE SUN HAVE WARMED HIGHS A FEW DEGREES.
GUIDANCE HAS BEEN RUNNING ON THE POOLSIDE... PLAN ON GOING A FEW
DEGREES OVER IT TODAY.  MODEL QPF CONTINUES TO DEVELOP SOME LIGHT
PRECIP OVER EAST/SOUTHEAST TODAY AND TONIGHT SO WILL LEAVE ISOLATED
SHOWERS IN FORECAST BUT NOT EXPECTING MUCH.

ON SATURDAY MORNING LOW CLOUDS SHOULD BE OVER CENTRAL TX BUT SPREAD
WESTWARD INTO THE PERMIAN BASIN DURING THE DAY ON SOUTHEAST LOW
LEVEL FLOW.  DEWPOINTS WILL BE ON THE INCREASE.  850 TEMPS LOOK
COOLER SATURDAY AND WITH INCREASING CLOUD COVER SHOULD BE A COOLER
DAY.  SPC DAY 2 HAS WEST IN GENERAL THUNDER SATURDAY/SATURDAY
NIGHT... SO HAVE EXPANDED ISOLATED POPS WESTWARD INTO MARFA PLATEAU.
RAIN CHANCES INCREASE SUNDAY AS UPPER TROUGH APPROACHES WITH PRECIP
BEING MOST WIDESPREAD SUNDAY NIGHT.  HAVE INCREASED POPS AREAWIDE AND
PUSHED LOW POPS ACROSS WESTERN CWA.  COULD SEE SOME SEVERE STORMS AND
EVEN LOCALLY HEAVY RAIN SUNDAY NIGHT... ESPECIALLY NORTHEAST.  WILL
MENTION IN HWO.

AS THE UPPER TROUGH MOVES THROUGH MONDAY RAIN CHANCES WILL ENDING BUT
OTHER CONCERNS WILL INCREASE.  HIGH WIND IS A POSSIBILITY ACROSS THE
MOUNTAINS ON THE BACKSIDE OF TROUGH AND IT MAY BE FAIRLY WINDY ACROSS
THE PLAINS TOO AS DEEP SURFACE LOW DEVELOPS.  FIRE WX CONCERNS WILL
ALSO INCREASE BEHIND THE TROUGH WITH DRIER AIR MOVING IN AND WIND SPEEDS
INCREASING.  A FIRE WX WATCH MAY BE NECESSARY FOR WESTERN COUNTIES...
SEE FWF FOR DETAILS.

&&

.AVIATION...
IFR CEILINGS/MVFR VISIBILITY RESTRICTIONS ARE EXPECTED TO SPREAD
INTO THE PERMIAN BASIN AND UPPER TRANS PECOS REGION AFTER 10Z.
GENERALLY SOUTH TO SOUTHEAST WINDS OF AROUND 10 KNOTS ARE EXPECTED
FOR THE NEXT SEVERAL HOURS. LOWER CEILINGS AND VISIBILITIES ARE
POSSIBLE FOR THE KMAF AND KINK SITES. STRATUS/FOG SHOULD DIMINISH
DURING THE LATE MORNING HOURS...WITH VFR CONDITIONS RETURNING BY THE
AFTERNOON HOURS. LOWER CEILINGS AND VISIBILITIES MAY RETURN ONCE
AGAIN TOMORROW FOR THE KMAF AND KINK SITES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

76/72
Hazardous weather outlook, Mar 5, 1:43 AM MST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 AM CST FRI MAR 5 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-060845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
243 AM CST FRI MAR 5 2010 /143 AM MST FRI MAR 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY
NIGHT THROUGH MONDAY MORNING...WITH THE BEST CHANCE OF STORMS
BEING OVER THE PERMIAN BASIN SUNDAY AND SUNDAY NIGHT. A FEW OF
THESE STORMS SUNDAY MAY BE STRONG TO SEVERE WITH LARGE HAIL...
DAMAGING WIND...AND HEAVY RAINFALL POSSIBLE.

DRIER AIR AND INCREASING WIND SPEEDS MONDAY MAY LEAD TO CRITICAL
FIRE WEATHER CONDITIONS ACROSS SOUTHEAST NEW MEXICO...THE TRANS
PECOS...AND WESTERN PERMIAN BASIN. HIGH WINDS WILL ALSO BE
POSSIBLE OVER THE GUADALUPE AND DAVIS MOUNTAINS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 5, 8:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217232.